GERD Home > Nexium Headaches

Is there a connection between Nexium and headaches? In previous clinical studies, up to 5.5 percent of people taking Nexium reported headaches as a side effect. However, it is important to keep in mind that many things can cause headaches -- and there is no way for your healthcare provider to know beforehand if you will develop headaches while taking Nexium. Therefore, be sure to talk with your healthcare provider if you are taking Nexium and headaches become a problem.

Does Nexium Cause Headaches?

Nexium® (esomeprazole magnesium) is a prescription medication used to treat gastroesophageal reflux disease (GERD), as well as several other conditions that affect the esophagus, stomach, and intestines. There are several possible Nexium side effects, and headaches appear to be one of them. This data comes from clinical trials that extensively studied the drug and documented its side effects.
 

How Common Are Nexium Headaches?

Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people who were not given the medicine (these people took a sugar pill, or placebo). In these studies, the side effects are always documented. As a result, it is possible to see which side effects occur, how often they appear, and how they compare to the group not taking the medicine.
 
Headaches were reported in up to 5.5 percent of people taking Nexium. The frequency of headaches occurring in those taking the placebo was not reported. These studies also did not distinguish between the various types of headaches.
 

Suggestions for Nexium and Headaches

Many things can cause headaches (see Causes of Headaches), and Nexium may be one of them. Unfortunately, there is no way for your healthcare provider to know beforehand if you will have headaches while taking the drug. Therefore, if you are taking Nexium and headaches occur frequently or appear to be related to the medicine, talk with your healthcare provider. He or she can give you recommendations based on the symptoms you are having, how often they occur, and your particular needs (see Headache Relief for some suggestions that your healthcare provider may recommend). If your healthcare provider believes that the Nexium and headaches are related, he or she may also recommend changing your medication altogether.
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2017 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.